Title

Sub-optimality of the Friedman rule in Townsend's turnpike and stochastic relocation models of money: do finite lives and initial dates matter?

Campus Units

Economics

Document Type

Article

Publication Version

Submitted Manuscript

Publication Date

5-2006

Journal or Book Title

Journal of Economic Dynamics and Control

Volume

30

Issue

5

First Page or Article ID Number

879

Last Page

897

DOI

10.1016/j.jedc.2005.03.011

Abstract

The Friedman rule, a widely studied prescription for monetary policy, is optimal in Townsend's turnpike model of money; it is not so in the overlapping generations version of his stochastic relocation model of money. We investigate these monetary models in the light of this disparity. To this end, we create a modified version of the turnpike model that generates the same stationary monetary equilibria as does the two-period overlapping generations model with random relocation. We exploit this equivalence to explain the aforementioned disparity. We also discuss the importance of whether or not the economy has an initial date

JEL Classification

E31, E51, E58

Comments

This article is published as Sub-Optimality of the Friedman Rule in Townsend’s Turnpike and Stochastic Relocation Models of Money: Do finite lives and initial dates matter? (joint with J. Haslag and A. Martin), Journal of Economic Dynamics and Control, 30(5), 879-897, 2006. DOI: 10.1016/j.jedc.2005.03.011. Posted with permission.

Copyright Owner

Elsevier B.V.

Language

en

File Format

application/pdf

Published Version Working Paper

Share

COinS